Secondary Logo

Journal Logo

A rare case of sevoflurane hypersensitivity

Dahlem, Caroline; Cadinha, Susana; Delgado, Inês; Preto, Maria Lurdes

European Journal of Anaesthesiology (EJA): May 2016 - Volume 33 - Issue 5 - p 379–380
doi: 10.1097/EJA.0000000000000355
Correspondence
Free

From the Department of Anaesthesiology (CD, ID, MLP) and Department of Allergy and Clinical Immunology (SC), Centro Hospitalar Vila Nova de Gaia/Espinho, EPE, Rua Conceição Fernandes, Vila Nova de Gaia, Portugal

Correspondence to Caroline Dahlem, Department of Anaesthesiology, Centro Hospitalar Vila Nova de Gaia/Espinho, EPE, Rua Conceição Fernandes, 4434-502 Vila Nova de Gaia, Portugal Tel: +351 968061851; fax: +351 227865100; e-mail: caroline.dahlem@gmail.com

Published online 24 September 2015

Editor,

Sevoflurane is a popular inhalational agent which has been used for induction and maintenance of anaesthesia for 25 years; it is largely assumed to be safe for induction of anaesthesia in children, often being administered before establishing an intravenous line. There are no documented cases of inhalational agents causing anaphylaxis in the perioperative setting.1 We found only three case reports of sevoflurane allergy in the literature: two cases refer to occupational asthma in anaesthetic staff in the same hospital2 and the other case refers to allergic dermatitis in a surgeon after long-term exposure to sevoflurane.3

We describe a case of cutaneous reaction due to sevoflurane administration in a paediatric patient undergoing general anaesthesia.

A healthy 12-year-old male, 48 kg and 154 cm tall, was admitted for urgent nasal fracture reduction. His mother reported a previous cutaneous reaction at the age of 5 months, 30 min after being submitted to a head computed tomography scan under sedation (without contrast), in another hospital; medical records of that event are unavailable and we have no knowledge of which drugs were administered there at the time. He had no other known allergies.

The patient did not receive premedication. After starting fluid therapy with Hartmann's solution, intravenous induction was achieved with fentanyl 2 μg kg−1, propofol 2.5 mg kg−1 and rocuronium 0.4 mg kg−1; dexamethasone 80 μg kg−1 was also administered and the airway was secured with a cuffed orotracheal tube. Maintenance was planned with sevoflurane in oxygen and air, but 1 min after initiating sevoflurane 1%, the patient developed an exuberant skin rash mainly in the neck and thorax, so the gas was immediately discontinued and there was rapid regression of the rash. Surgery continued uneventfully under propofol boluses. Other drugs were administered as shown in Fig. 1. At the end of surgery, with the patient still under anaesthesia, we reintroduced sevoflurane 2% and after 2 min the rash reappeared, and again regressed after discontinuing the gas. There was neither hypotension nor bronchospasm associated with the sevoflurane triggered reactions and the patient emerged from anaesthesia without any recurring symptoms.

Fig. 1

Fig. 1

The patient was referred to the Drug Allergy Unit for investigation. All the tests were performed more than one year later. Specific immunoglobulin E (IgE) to latex and inhalant Phadiatop (ImmunoCAP, Thermofisher, Uppsala, Sweden) were negative. Skin prick tests were negative for latex, fentanyl, rocuronium, propofol, dexamethasone, sevoflurane, iodopovidone and chlorhexidine; intradermal tests were negative for fentanyl, rocuronium, propofol and dexamethasone. In-vitro basophil activation test was positive for sevoflurane (65.2% activated basophils with a stimulation index of 32.6 at 50% V/V and negative at lower concentrations) and propofol (5.1% activated basophils with a stimulation index of 4.6 at 100 mcg/ml and negative at lower concentrations) and negative for fentanyl and rocuronium. Skin prick and intradermal tests were repeated for propofol and again were negative; skin prick tests were also negative for soy and egg. Additional skin prick and intradermal testing was negative for both etomidate and thiopental. Drugs administered after the first cutaneous reaction were not tested. The case was reported to the National Pharmacovigilance Program and the patient was given a written report with test results and suggestions for alternative drugs to use in future general anaesthesia. Ethical approval for this report (ethical committee no. 77/2015) was provided by the Ethical Committee of Centro Hospitalar Vila Nova de Gaia/Espinho, Vila Nova de Gaia, Portugal (Chairperson Dr Helena Figueiredo) on 9 April 2015.

Perioperative hypersensitivity reactions are most likely underreported and their real incidence is unknown.1 Despite their broad use worldwide, halogenated agents have not been previously implicated in such events4 and the scarce reports of sevoflurane allergy found in the literature happened in an occupational context in operating room staff.2,3 There are, however, case reports of anaphylaxis in the operative context in which the triggering agent had not been identified and sevoflurane had been used (without having been ruled out as the causative agent).5 In fact, inhalational halogenated agents have been left out of perioperative anaphylaxis investigation protocols.4

There are no guidelines to investigate a suspected sevoflurane allergy: there is no specific IgE test nor information on specific test concentrations; immediate vaporisation at skin application resulted in negative skin prick test; intradermal tests were not performed because of probable irritant properties at high concentrations and unreliable dilutions at room temperature. Basophil activation test with sevoflurane raises more questions: it has not been clinically validated, it is limited to higher concentrations due to vaporisation, the concentrations and thresholds for positivity need to be defined and its specificity and sensitivity are unknown. Challenge with the suspected agent remains the gold standard for diagnosis of drug hypersensitivity. The obvious time relationship of the symptoms to both sevoflurane administrations suggests sevoflurane had been the triggering agent in this patient.

The positive basophil activation test to propofol is probably a false positive. Clinically, we found no time relationship between the symptoms and the various propofol administrations and propofol skin tests, which have a good sensitivity, were repeatedly negative. The propofol basophil activation test positivity was weak as the activation results were near the cut-off point.

Serum tryptase and histamine were not quantified at the event as there was only cutaneous involvement, but the positive basophil activation test to sevoflurane, the immediate reaction after administration and a possible previous exposure during infancy point out a probable IgE-mediated event.

In hindsight, the second administration of sevoflurane might be ethically questionable. However, at the time, despite the obvious time relationship of symptoms with first sevoflurane administration, we were unconvinced that this would be the triggering agent. Having the patient monitored, anaesthetised and with the airway safely secured turned out to be a reasonable moment to perform this unplanned drug challenge.

The potential of cross-reactivity of sevoflurane with other halogenated agents is unknown; therefore, etomidate and thiopental allergies were tested as alternatives for future general anaesthesia in this patient.

To the best of our knowledge, this is the first report of sevoflurane hypersensitivity in a non-occupational context. We propose that halogenated agents be considered when investigating a perioperative hypersensitivity reaction.

Back to Top | Article Outline

Acknowledgements relating to this article

Assistance with the study: we would like to thank our colleagues Rui Torres, Daniela Malheiro, Carlos Correia and José Pêgo for useful discussions of the case and Sara Correia for assistance with the basophil activation tests, conducted at Centro Hospitalar de Setúbal.

Financial support and sponsorship: none.

Conflicts of interest: none

Back to Top | Article Outline

References

1. Nel L, Erem E. Peri-operative anaphylaxis. Br J Clin Pharmacol 2011; 71:647–658.
2. Vellore AD, Drought VJ, Sherwood-Jones D, et al. Occupational asthma and allergy to sevoflurane and isoflurane in anaesthetic staff. Allergy 2006; 61:1485–1486.
3. Navarro C, Herrerias J, Palomares A, Luján M. Allergic dermatitis due to long term exposure to sevoflurane: a clinical report. Acta Anaesthesiol Scand 2014; 58:1151–1153.
4. Mertes PM, Malinovsky JM, Jouffroy L, et al. Reducing the risk of anaphylaxis during anesthesia: 2011 updated guidelines for clinical practice. J Investig Allergol Clin Immunol 2011; 21:442–453.
5. Wickman M, Garvey LH, Ramberg MM. Near fatal anaphylaxis at general anesthesia in an 11 year old boy. Clin Transl Allergy 2013; 3:33.
© 2016 European Society of Anaesthesiology